Codeine Withdrawal Symptoms & Timeline

Lady reaching for pills suffering from Codeine Withdrawal

While codeine is an over-the-counter medication in the UK, misusing it can have serious consequences. In fact, it’s an opiate that can cause serious withdrawal symptoms if a heavy user abruptly stops taking the drug.

Furthermore, the withdrawal symptoms from codeine can be quite long-lasting, and they can make it much harder for an individual to successfully stop using the drug on their own. Here’s what you can expect if you’re going thru codeine withdrawal:

Codeine Withdrawal Symptoms

If you are detoxing from codeine, there are several types of symptoms that you may experience. Not only will you experience physiological symptoms, but you’ll also experience severe psychological distress. Here’s what you can expect:

Flu-like Symptoms

Most users say that the sickness produced by codeine withdrawal feels a lot like a severe case of the flu, and it does produce many of the same symptoms. In fact, you’re likely to develop a fever, chills, sweating, alternating sensations of hot and cold, nausea, vomiting, diarrhoea, and fatigue.

You’re also likely to suffer from insomnia. Not only is the difficulty sleeping caused by being uncomfortable, but the withdrawal itself actually makes it more difficult to sleep. That’s because codeine is a depressant, and it causes a rebound effect when you stop using it.

This rebound effect produces a stimulatory effect on the central nervous system, which can make it very difficult to sleep.

Psychological Symptoms

The psychological symptoms associated with codeine withdrawal include anxiety, depression, paranoia, and even panic. People who are suffering from particularly severe withdrawal symptoms may even begin to lose touch with reality, which could include frightening hallucinations and delusions.

Codeine Withdrawal Timeline

You could begin to experience withdrawal symptoms as soon as 4-12 hours after your last dose. In most cases, the symptoms will initially be fairly mild, but they’ll increase in severity over the next 1-3 days. Then, they’ll dissipate within 5 days to two weeks. Here’s what you can expect during that time:

4-12 hours after quitting to 72 hours

You’ll start to experience some of the flu-like symptoms associated with the withdrawal, and the psychological symptoms will start as well. You’ll notice that the symptoms increase in severity quickly. As time passes, you’re likely to experience increasingly severe cravings for the drug.

Eventually, the symptoms will peak somewhere between 24-72 hours after quitting. The specific amount of time that this will take depends on the dose of codeine that you were using and variables that are unique to the individual.

24-72 hours to 5-14 days after quitting

After the symptoms peak, you’re likely to feel far more committed to quitting for good since you’ll realise that you’re starting to feel better as time passes.

However, you still may experience significant withdrawal symptoms initially, but they’re likely to become quite mild within several days. Also, cravings are likely to become less severe, but mild cravings can persist after the acute withdrawal period of 5-14 days.

Is going through codeine withdrawal dangerous?

Surprisingly, opiate withdrawal is rarely life-threatening, and this includes withdrawal from codeine. In most cases, the cases of opiate withdrawal that produce dangerous symptoms occur when an individual attempts to detox without going to a rehab facility.

In fact, life-threatening effects from opiate withdrawal can always be prevented by seeking medical attention from a rehab facility like ours.

In fact, we will be able to offer medications that reduce the severity of opiate withdrawal. These drugs actually bind to the same receptors in your brain as codeine, and they also include a chemical that prevents you from experiencing the euphoric high that’s associated with opiates.

As a result, you’ll experience milder withdrawal symptoms, and it will be possible to taper off of this replacement medication to live a drug-free life.

How serious is PAWS (post-acute withdrawal syndrome)?

Some estimates indicate that the rate of relapse in recovering opiate addicts is as high as 91% among people who go thru a brief detox programme, and one reason for this is the fact that some people experience lingering but mild withdrawal symptoms in the months after quitting. T

his is called post-acute withdrawal syndrome, and it includes symptoms that are of a psychological nature, such as depression and anxiety. Luckily, if you go to a professional rehab facility like ours, you’ll receive mental health counselling that will make it easier for you to deal with these symptoms.

As a result, you’ll be much less likely to relapse. Not only does PAWS tend to produce symptoms that are mild (if you experience it at all), but it typically lasts a year or less. It’s estimated that 80% of people who relapse do so within a month of leaving detox, and 59% of people who relapse do so within a week of quitting.

However, our rehab programme lasts for 30 days, which means that your risk of relapse after leaving is far less than it would be if you went to a brief detox programme.

Latest News

FREE CONSULTATION

Get a no-obligation confidential advice from our medical experts today

Request a call back